Missouri, 2022

Damaging Winds in Missouri, June 8, 2022

June 8, 2022 · NWS LSX · 4 events in 4 counties and zones

A line of strong to severe storms developed over western Missouri and moved east across the state through the overnight hours. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms developed over western Missouri and moved east across the state through the overnight hours. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 8, 2:02 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 8, 2:02 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 AM CDT Wed Jun 8 2022

.SHORT TERM...  (Through Late This Afternoon)
Issued at 302 AM CDT Wed Jun 8 2022

The primary concern this morning is obviously the MCS which is
currently moving into central Missouri, and convective trends
following it through the day.  The warm advection wing ahead of the
MCS will likely continue to produce a few isolated severe storms
with large hail likely being the primary threat.  Have already seen
the northern portion of the MCS weaken, and I expect this trend to
continue as it moves east.  The greater instability for the MCS to
feed on lies along and south of the Missouri river.  Forward
propagating Corfidi vectors continue to indicate an east-southeast
movement for the MCS as well, so I expect the severe portion of the
MCS to follow the instability and the Corfidi vectors, mainly
affecting our western and southwestern counties with potentially
damaging winds. Radar is indicating a well developed MCV now on the
northern end of the MCS...and I expect this will continue to force
convection, and stratiform rain behind it across a wide swath of the
area.  While damaging winds are less of a threat farther north, I do
expect gusty winds as the MCV passes...likely in excess of 30 mph.

The MCS should sweep through the forecast area this morning, which
will push the effective front through central, northeast, and likely
east central Missouri as well as west central Illinois.  I think
this will effectively end the threat for precipitation for those
areas today.  Deterministic guidance does show instability
recovering ahead of the synoptic cold front this
afternoon...generally along and southeast of I-44 in Missouri and
south of I-70 in Illinois.  CAMs as well as GFS/RAP/NAM show little
or no redevelopment this afternoon in our area in spite of the
recovered instability...likely due to weak low level convergence
ahead of the front.  Regardless, I cannot ignore the instability, so
will keep low chance PoPs going this afternoon until FROPA.

Carney

.LONG TERM...  (Tonight through Tuesday)
Issued at 302 AM CDT Wed Jun 8 2022

All deterministic guidance puts the synoptic cold front south of
our forecast area down in the Bootheel by 00Z.  Most of the models
(except for the RAP and a few CAMs) have all of the precip south of
our area in the vicinity of the front after 00Z, and this makes good
sense given the drier air behind the front, and that all of the mid
and upper level forcing associated with the short wave will be well
east and southeast in the Tennessee and Ohio Valleys.  Will
therefore disregard the few solutions that have lingering showers in
southeast Missouri and southern Illinois this evening and keep the
dry forecast for tonight.

High pressure builds into the Mid Mississippi Valley late tonight
into Thursday, giving us a mild and dry day.  However, the low level
ridge will move east quickly, and the last short wave in this week's
series will dip into the Plains late Thursday night bringing return
flow back to the Mid Mississippi Valley.  Pretty much every piece of
guidance is now generating two distinct areas of heavier
precipitation with a relative minimum between them late Thursday
night through Friday as the short wave digs into the Mississippi and
Tennessee Valleys.  The stronger of the two (generally speaking)
develops over Kansas. Fed by the core of the low level jet late
Thursday night into Friday, the MCS moves east-southeast along the
low level baroclinic zone left over from today's frontal passage.
The second, more northerly area of precip develops over
Nebraska...or possibly splits off the northern end of the Kansas
MCS...and attaches itself to the mid level short wave.  It takes a
more easterly course across Iowa and northern Missouri.  Between the
short wave energy and the convection, models develop a low level
meso low which continues to produce weak to moderate low level
moisture convergence across northern and central Illinois during the
day Friday.

This is all well and good, but the two areas of precip in
the models split the difference between our forecast area and we end
up in a relative minimum of QPF on Friday.  The NBM has just come in
with 60-80 PoPs for Friday, which isn't surprising as with any
ensemble, it tends to smear PoPs over a wide area.  However, the two
areas of precip to our south and north may "suck all the air out of
the room" for lack of a better description, leaving a good chunk of
our forecast area dry, or with only minimal precip on Friday.  I
guess I'm not brave enough to go against likely and categorical PoPs
just yet, but will keep this in mind for tonight's shift and pass
along my concerns to the day shift.

Briefly for the weekend and early next week...northwest flow aloft
sharpens up in the wake of Friday's wave. This brings another high
pressure system from the northern Plains into the Mississippi
Valley.  Saturday continues to look mild and dry under the influence
of this ridge, but Sunday is beginning to look much warmer than
previously forecast as the trough to our east is now more
progressive than in previous model runs.  This results in the upper
level ridge to our west building farther east into our region.
Rising heights and therefore warmer temperatures will then build in
for Sunday into early next week with highs in the mid and upper 80s
for Sunday, then climbing into the 90s for Monday and Tuesday.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1044 PM CDT Tue Jun 7 2022

Impacts from a storm complex are expected at all local terminals
early Wednesday morning. Convection has formed across the Central
Plains this evening and will track eastward overnight across the
region. As this complex moves over local terminals, flight
conditions will quickly deteriorate, with MVFR ceilings and
visibility expected. Heavier rain cores will be capable of
producing brief periods of IFR visibilities, though uncertainty
remains in these cores placement relative to local terminals. As
the complex moves east of the terminals, MVFR ceilings will
persist for a few hours, and while confidence is increasing that
these conditions will be relatively short lived, there still is
uncertainty in how quickly ceilings will improve to VFR flight
conditions during the late morning hours. Additionally, fog is
possible over portions of southeastern Missouri and southwestern
Illinois later in the morning, but confidence is high that this
will stay south of the local terminals. In the wake of the
complex, a cold front will drop southward through the area during
the late morning through the afternoon, causing winds to pick up
and shift to out of the northwest.

Elmore

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     82  60  81  65 /  60  10   0  40
Quincy          77  56  78  62 /  50   0   5  60
Columbia        79  57  80  62 /  40   0   0  60
Jefferson City  80  58  81  63 /  50   0   0  60
Salem           81  58  81  62 /  50  10   0  30
Farmington      80  58  80  60 /  40  10   0  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 7, 6:54 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
754 PM CDT Tue Jun 7 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
754 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across the entire area tonight.
A few thunderstorms may be capable of producing large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Wednesday, Thursday night
through Friday, and late Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage to the
Saint Louis National Weather Service.

Elmore

The radar

The St Louis radar (KLSX), 156 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 8, 2:35 AM CST to 2:55 AM CST
Where
Boone County, Midway to 3.79 mi NE of Murry
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.980, -92.450

Numerous large tree limbs were blown down across a wide swath of Boone County. In Midway, one of the large tree limbs landed onto an unoccupied car causing moderate damage.

Thunderstorm Wind, Montgomery

When
June 8, 3:22 AM CST
Where
Montgomery County, 1.51 mi SE of Big Spg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.788, -91.457

Thunderstorm winds blew down several trees onto Little Bear Creek Road just east of intersection with Highway 19.

Thunderstorm Wind, Franklin

When
June 8, 4:09 AM CST
Where
Franklin County, 2.46 mi SSE of Spring Bluff to 1.36 mi NE of Elmont
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.266, -91.217

Thunderstorm winds blew down several large tree limbs onto Highway 185 north of Sullivan.

Thunderstorm Wind, Washington

When
June 8, 4:35 AM CST
Where
Washington County, 0.68 mi S of Richwoods
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.160, -90.829

Thunderstorm winds blew down several large trees in Richwoods.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040368, 1040369, 1040370, 1040371.